advertisement
Question
Posted by: Allyson Ben-Israel | 2011/04/07

Constantly starving from meds

Hi there,
I am on a few medications which apparently cause weight gain, and I have found that I am constantly starving, need huge portions of food, then need to eat again soon after.
The medications are Lyrica, Cymbalta and Tegretol.

My weight is creeping up quite quickly, what can I do??

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Allyson
I checked in my copy of MIMS and increased weight is listed as a side-effect for Lyrica; increased or decreased weight are listed as side-effects of Cymbalta; no mention of weight changes are listed for Tegretol. It is thus possible that the combination of these medications is causing your weight gain. Please discuss this problem with the medical doctor who prescribed these medications because he/she needs to decide if the prescriptions need to be changed or if any additional tests (e.g. tests for insulin resistance) need to be carried out. From a dietary point of view, eating a diet that is low in fat (to promote weightloss), but has a low glycaemic index (GI) should help you to stave off the hunger pangs for longer. The application of a low-fat, low-GI diet can be tricky until you are used to it, so if you find that you are not coping, please consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area)to guide you through the initial stage. Click on 'Diet’nFood' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. If you are able to do physical exercise and the dr gives permission then consider doing some form of aerobic exercise for at least 30 min a day (e.g. going for brisk walks), but only if the dr gives permission.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2011/04/07

Dear Allyson
I checked in my copy of MIMS and increased weight is listed as a side-effect for Lyrica; increased or decreased weight are listed as side-effects of Cymbalta; no mention of weight changes are listed for Tegretol. It is thus possible that the combination of these medications is causing your weight gain. Please discuss this problem with the medical doctor who prescribed these medications because he/she needs to decide if the prescriptions need to be changed or if any additional tests (e.g. tests for insulin resistance) need to be carried out. From a dietary point of view, eating a diet that is low in fat (to promote weightloss), but has a low glycaemic index (GI) should help you to stave off the hunger pangs for longer. The application of a low-fat, low-GI diet can be tricky until you are used to it, so if you find that you are not coping, please consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area)to guide you through the initial stage. Click on 'Diet’nFood' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. If you are able to do physical exercise and the dr gives permission then consider doing some form of aerobic exercise for at least 30 min a day (e.g. going for brisk walks), but only if the dr gives permission.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement